Alert archive / Illinois / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 221, NWS St. Louis, MO

August 23, 1999Pike County, Illinois; Ralls County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 23, 1999, 6:48 PM CDT for Pike County, Illinois; Ralls County, Missouri. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 23, 1999, 6:48 PM CDT (23:48 UTC)
Expired
Aug 23, 1999, 7:35 PM CDT
In force
47 min
Issued by
NWS St. Louis, MO
Area
Whole counties

Counties Pike County, IL, Ralls County, MO

The radar

The St Louis radar (KLSX), 107 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 6:55 PM CDTThunderstorm Wind 55Ilasco, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 2:00 PM CDTSevere Thunderstorm WatchSPC6 hr
Aug 23, 6:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.8 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1999-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1999-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1950 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSTL 232347 RRA
SVRSTL
ILC149-MOC173-240035-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
648 PM CDT MON AUG 23 1999

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PIKE COUNTY ILLINOIS IN WEST CENTRAL ILLINOIS
  NORTHERN RALLS COUNTY IN NORTHEASTERN MISSOURI

* UNTIL 735 PM CDT

* AT 646 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM JUST NORTHWEST OF HANNIBAL... MOVING SOUTHEAST
  AT 30 MPH.

* LOCATIONS THAT WILL BE AFFECTED...
  BARRY
  KINDERHOOK
  NEW CANTON
  SAVERTON
  RENSSELEAR



SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 60
MPH...DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. MOVE
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR YOUR HOME OR BUSINESS.
HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.



GKS/FG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:00 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 23, 3:00 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
300 PM CDT MON AUG 23 1999

WATER VAPOR AND STLT IMAGERY SHWG UNSEASONABLY STG UPR LOW CONTG TO
DIGG RAPIDLY SEWD WITH 19Z PSN NR THE CNTRL IA/MN BORDER.  ASSOCD
SFC FNT HAS MOVD INTO NW MO WITH FAIRLY XTNSV CU FIELD IN ADVANCE
OF THE FNT WITHIN AXIS OF MDTLY UNSTBL AIR.  INTENSE MID/UPR JET IN
SW QUAD AND NOW NOSING INTO NW MO INDCT UPR LOW SHUD CONT DIGG SEWD
MUCH AS PROGGED BY MDLS WITH LRG SCALE LIFT ONLY IMPVG FOR THE RMNDR
OF THE AFT INTO THE EVNG HRS OVR NE/EC MO INTO IL.  RIGHT NOW JUST
WAITING FOR STRMS TO CONT DVLPG.  STG WNDS ALF AND FVRBL DP LYR
SHR /0-6KM/ CONT TO SUPPORT THREAT OF ORGANIZED SVR STRMS WITH
DAMAGING WNDS THE GREATEST SVR THREAT.  ANY POTNTL FOR SUPERCELLS
ATTM WUD APPEAR TO BE OVR NE MO INTO WC IL COUNTIES WHERE LOW LVL
SHEAR PROFILES ARE BTR.  STMRS WHICH DO DVLP SHUD MOV QUICKLY SE AND
THINK THAT MOST OF THE CWFA SHUD BE OUT OF THE WOODS BY MIDNIGHT OR
SO.

WL DCRS THE AMT OF CLDS FOR TNGT FM PRVS FCST BHD THE FNT.  THERE
ARE SOME STORMS AND CLDS IMMEDIATELY BENEATH THE UPR SYS BUT FOR THE
MOST PART...ALOT OF DRY AIR IS BEING ADVECTED SE.

THE MDLS ARE GETTING IN BTR AGREEMENT FOR THE RMNDR OF THE FCST
ALTHO CONT TO EXHIBIT VARIANCES WITH RESPECT TO EXACT PSN OF THE
UPR LOW...AND THIS IS THE MOST CRITICAL PART OF THE FCST FOR ERN MO
AND WRN IL.  ETA RMNS THE MOST PROGRSV OF THE SHRT RNG MDLS WITH
THE LOW IN CNTRL IL BY 12Z TUE...ADVANCING INTO ERN INDIANA BY 12Z
WED.  WITH THIS PSN IT IS DOWNPLAYING THE WRAP ANRD LOW LVL MSTR...
SC DVLPMNT IN THE CD AIR...AND HENCE ANY THREAT OF -SHRA.  NGM/AVN
SLOW THINGS DOWN A BIT TMW THEN BCM MORE PROGRSV WITH THE SYS LATE
TMW NGT INTO WED.  NGM EVEN INDCTG LESSER THREAT OF CLDS AND
BACKWASH INSTABILITY -SHRA.

WHILE I THINK SC DVLPMNT IS A PRETTY GUD BET TMW ACRS THE CWFA...
SPCLY NE AND FAR EAST SXNS...MY CONFIDENCE LVL IN PCPN IS NOT VERY
HI SO FAR WEST OF THE UPR LOW BACK INTO MO.  ATTM WL RETAIN CURRENT
FCST OF LOW POPS IN ERN MO ZNS INTO IL.  WHILE AVN FCST OF VORT
LOBES ROTG ABT LOW AND INTO MO BEAR WATCHING...OVERALL...UPR SYS
SHUD HV LESSENING EFFECT ON WX ACRS MO IN THE LATER PDS AS UPR COLD
POOL RETREATS TO THE EAST.  RIGHT NOW WILL TAKE IT ONE DAY AT A TIME
AS FOR PCPN CHCS.

.STL...NONE
GLASS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 3:52 PM CDTSevere Thunderstorm WarningLSXClark, Scotland63 min
Aug 23, 5:22 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis48 min
Aug 23, 6:32 PM CDTSevere Thunderstorm WarningLSXMarion48 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1999Severe Thunderstorm Warnings in Missouri, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.